South Carolina, 2016Damaging Winds in South Carolina, June 2, 2016
June 2, 2016 · NWS CAE · 3 events in 2 counties and zones
Isolated storms developed ahead of a weak cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms developed ahead of a weak cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 2, 6:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 2, 6:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
749 PM EDT THU JUN 2 2016
.SYNOPSIS...
Moisture will circulate into the forecast area on the backside of
high pressure centered off the southeast coast and ahead of a cold
front slowly approaching from the west. The front will be in the
forecast area Monday and Tuesday. The deepest moisture will occur
ahead of the front Saturday Night and Sunday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered convection across the area especially the Pee Dee early
this evening. Latest SPC HRRR showing convection will linger for
most of the rest of the evening aided by a weak shortwave in
northern GA. Some mid level dry air combined with an inverted V
sounding profile will support the potential for damaging wind
gusts from the strongest storms and an isolated severe storm
cannot be ruled out. Heavy rain could be a threat as well with
weak storm motion and efficient warm rain processes.
Highest pops will continue to be focused across the northern
Midlands through early evening then convection is expected to wane
by late evening with the loss of daytime heating. Temperatures
will be mild overnight as they are slow to cool with convective
debris clouds around through the first half of the night and some
lingering scattered mid level clouds through dawn Friday.
Overnight lows forecast to be in the upper 60s to around 70
degrees.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The models displayed surface ridging extending from the Atlantic
to just south of the forecast area. There was weak surface
troughing shown near or in the forecast area. Expect thunderstorms
mainly associated with strong heating, but h5 ridging should limit
coverage. The guidance consensus supported chance pops. The NAM
had moderate instability with surface-based lifted index values -6
to -7 plus an inverted-v forecast sounding. Strong wind gusts
will be possible with the thunderstorms. Recent verification and
the upper ridging favored the higher maximum temperature
guidance. The low temperature guidance was close.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Expect considerable shower and thunderstorm coverage Saturday
Night and Sunday. The models have been consistent showing a
moisture increase Saturday Night with high moisture continuing
through Sunday ahead of a slow moving cold front and developing
upper troughing. We leaned toward the higher guidance pops and
forecasted likely. The cold front should be in the forecast area
Monday and Tuesday but the models have been consistent showing
deeper moisture ahead of the upper trough east of the region.
Also, there has been consistency with developing low pressure
lifting northeastward from the Gulf staying well east of the
forecast area. Forecasted just chance pops. Further drying should
occur behind the front for Wednesday and Thursday. The GFS and
ECMWF MOS had the highest pops Sunday and Sunday Night with
values 40 to 60 percent. The MOS had pops 20 to 30 percent Monday
and Tuesday, and less than 20 percent Wednesday and Thursday. The
GFS ensemble mean pops were close but there was a high spread
Monday diminishing forecast confidence for that day. The MOS had
temperatures above normal ahead of the front through Saturday,
then near normal during the rest of the period.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions generally expected through the early portion of
tonight at all sites, with the exception being in scattered showers
and thunderstorms this evening. Later tonight, possible mvfr/ifr
visibility restrictions developing at both ags/ogb. vfr conditions
return at all sites after 12z Friday.
Isolated showers and thunderstorms will continue to be possible
across the area over the next several hours as a weak shortwave
moves across the region. Have gone with vcsh at all terminals until
02z. Will then update later tonight if coverage remains.
Winds generally light at around or less than 5 knots with a somewhat
prevailing southerly direction through 02z, then becoming light and
variable to calm overnight and into Friday. Winds will be gusty in
and around storms this evening.
Fog chances will be low early tonight, then increasing chance for
mvfr/ifr bf/fg development at ags/ogb after 09z through sunrise.
Remaining sites will be vfr.
EXTENDED AVIATION OUTLOOK...A cold front will approach the area over
the weekend bringing associated restrictions through the entire
weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 2, 3:15 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUN 2 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
415 AM EDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 2, 5:44 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EDT THU JUN 2 2016
SCZ016-022-029-022330-
LEE-CHESTERFIELD-KERSHAW-
644 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KERSHAW...SOUTH
CENTRAL CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...
AT 643 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF CLYDE...
OR 8 MILES NORTHWEST OF BISHOPVILLE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE...MCBEE AND BETHUNE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3418 8042 3438 8053 3454 8019 3444 8015
3436 8029 3434 8025 3432 8024 3434 8021
3436 8020 3437 8018 3432 8017 3428 8013
3424 8012
TIME...MOT...LOC 2243Z 250DEG 3KT 3434 8031Special weather statement, Jun 2, 6:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT THU JUN 2 2016
SCZ016-022-028-029-031-030030-
LEE-RICHLAND-SUMTER-CHESTERFIELD-KERSHAW-
725 PM EDT THU JUN 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KERSHAW...EASTERN
RICHLAND...SOUTH CENTRAL CHESTERFIELD...LEE...AND NORTHWESTERN
SUMTER COUNTIES...
AT 724 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF KERSHAW TO 6 MILES SOUTHEAST OF
CAMDEN TO NEAR FORT JACKSON...AND MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...CAMDEN...BISHOPVILLE...OAKLAND...FORT JACKSON...LUGOFF...
MULBERRY...MCBEE...BETHUNE...OSWEGO...REMBERT...STATEBURG...CHERRYVALE AND
DALZELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3394 8036 3395 8096 3417 8082 3444 8070
3455 8027 3439 8024 3436 8029 3434 8025
3432 8024 3433 8023 3410 8018
TIME...MOT...LOC 2324Z 212DEG 8KT 3440 8062 3418 8056 3402 8081Special weather statement, Jun 2, 7:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT THU JUN 2 2016
SCZ022-028-029-031-038-030130-
LEE-CLARENDON-RICHLAND-SUMTER-KERSHAW-
837 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...EAST
CENTRAL RICHLAND...LEE...NORTHEASTERN CLARENDON AND SUMTER
COUNTIES...
AT 836 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTEREND 8
MILES SOUTHWEST OF LAMAR... OR 9 MILES SOUTHEAST OF
BISHOPVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUMTER...CAMDEN...BISHOPVILLE...SOUTH SUMTER...MILLWOOD...OAKLAND...
MULBERRY...TURBEVILLE...MAYESVILLE...LYNCHBURG...OSWEGO...CANE SAVANNAH...
WEDGEWOOD...SHILOH...REMBERT...EAST SUMTER...STATEBURG...CHERRYVALE...
DALZELL AND LAKEWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3382 7992 3381 7994 3390 8063 3431 8059
3435 8027 3432 8024 3436 8018 3432 8017
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 0036Z 274DEG 29KT 3410 8018Thunderstorm Wind, Lee
- When
- June 2, 8:00 PM EST
- Where
- Lee County, 5.17 mi SSE of St Charles
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.006, -80.173
Trees in the roadway at Black Swamp River Bridge Road and Hwy. 76.
Thunderstorm Wind, Sumter
- When
- June 2, 8:16 PM EST
- Where
- Sumter County, 3.66 mi W of Mc Bride Corners
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.905, -80.214
Trees down at the intersection of East Brewington Road and Eastern School Road.
Thunderstorm Wind, Sumter
- When
- June 2, 10:16 PM EST
- Where
- Sumter County, 3.86 mi W of Mc Bride Corners
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.898, -80.217
Trees down at the intersection of Boots Branch Road and Highway 378.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 2 to 5, 20163 deaths · 2 events
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood in Pennsylvania, June 2, 2016$50,000 · 1 event
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding in Texas, June 2, 2016$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 2, 20168 events
- Flash Flooding in Texas, June 2 to 5, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632461, 632438, 632434.